[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.167.137. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1977

Acute Cyanide Poisoning Complicated by Lactic Acidosis and Pulmonary Edema

Author Affiliations

From the Department of Medicine, Stanford (Calif) University School of Medicine. Mr Graham is a medical student.

Arch Intern Med. 1977;137(8):1051-1055. doi:10.1001/archinte.1977.03630200055016
Abstract

Massive cyanide poisoning occurred in a 21-year-old man who had ingested 600 mg of potassium cyanide. The clinical course was marked by acute pulmonary edema and lactic acidosis. Because the poison was unidentified until nine hours after ingestion, the patient received only supportive treatment which included diuresis, oxygen, bicarbonate, and assisted ventilation. A review of the literature shows that many case reports are poorly documented and do not provide a firm basis for evaluating therapy. To our knowledge, only four patients, including ours, have had blood levels of cyanide measured. In the absence of a suitable history, diagnosis of cyanide poisoning is difficult. A simple chemical test which can be performed on gastric aspirate is available. Hydroxocobalamin may be used as a nontoxic specific antidote. Nonspecific supportive therapy is of great importance.

×